Missouri, 2020

Flood in Missouri, March 1, 2020

March 1, 2020 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Mississippi River around New Madrid ended on the 1st. Some low-lying woods and fields were underwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Mississippi River around New Madrid ended on the 1st. Some low-lying woods and fields were underwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 29, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 29, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1130 PM CST Sat Feb 29 2020

.UPDATE...
Issued at 1129 PM CST Sat Feb 29 2020

Updated Aviation Discussion for 06 UTC TAFs.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 220 PM CST Sat Feb 29 2020

The center of high surface pressure, now beginning to move off to
the east, will gradually be replaced tonight by a tightening
surface pressure gradient and quasi-zonal flow aloft. Low level
southwesterly winds will increase after daybreak Sun, continuing
to advect moisture into our region. This will mean increasing
clouds from the west and a robust southerly wind by afternoon, and
possibly some scattered showers. Afternoon temps should get into
the middle 60s. Along with numerous showers Sun night, models
indicated there may be enough instability for isolated to even
scattered coverage of tstms, mainly in the western half of the
region.

This instability will tend to increase after daybreak Mon as a
surface cold front approaches from the northwest along with a
surface wave from the southwest. Therefore, tstm coverage is
expected to increase, especially in the southern half of the
region, during the day Mon. There may be a few robust updrafts in
the southeastern corner of MO and adjacent parts of western KY
where the bulk shear and instability parameters will be a bit
better. A few severe wind gusts cannot be ruled out. Western KY
will have the best QPF in the evening; roughly a third of an inch
overall in 6 hours, with localized higher amounts.

As the surface wave progresses through the area Mon night, PoPs
will begin to wane after midnight in the northwestern tier of
counties while at least isolated coverage of tstms remains
possible mainly over the southern half of the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 220 PM CST Sat Feb 29 2020

The 12Z guidance continues to trend drier for Tuesday and Wednesday
and basically is advertising a mostly dry extended forecast.
Confidence in a prolonged heavy rainfall and flooding event is
dwindling.

The consensus of 12Z guidance has the cold front through our entire
region at 12Z Tuesday with a clipper system over the Upper Midwest
and a closed storm system somewhere over northern Mexico. The models
are struggling with the interaction of the clipper system with the
cold front and low-level moisture, but the preponderance of guidance
keeps the moisture to our south and east after Tuesday morning.

The GFS actually tries to combine the two upper systems and does
draw some QPF back across the Bootheel and west Kentucky Tuesday
night into Wednesday and then dries us out Wednesday night.
Meanwhile the ECMWF and CMC are very similar in keeping the
southwest upper low closed off from the clipper system and
eventually bring it eastward to our south Wednesday night and
Thursday. This would effectively keep the deformation zone over
Arkansas and Tennessee and our region would remain dry.

A few GFS Ensemble members indicate some significant QPF over the
Bootheel and west Kentucky Tuesday night through Wednesday night,
but the majority of the members are dry. This leads to our blended
approach keeping what is likely way too much QPF for Tuesday night
through Wednesday night, but the PoPs are mostly in the chance
category and the sky grids are mostly clear. Worked with surrounding
offices to increase sky cover some and lower QPF and PoPs,
especially over southeast Missouri and southern Illinois.

The bottom line is that the prospects for a major heavy rainfall and
flooding event next week are dwindling rapidly. We will not issue a
Hydrologic Outlook with this forecast, but will continue to mention
the potential for some nuisance type issues near the Tennessee
border Sunday night through Tuesday in the HWO.

Another clipper system will push a cold front through our region
Thursday or Thursday night. With any low-level moisture bottled up
well to our south, this will most likely come through dry. This
front will not have much impact on our temperatures, as they are
expected to remain above normal into Saturday.

&&

.AVIATION...
Issued at 1129 PM CST Sat Feb 29 2020

With light surface winds in place and strengthening winds just
off the surface, LLWS will be a concern through the night into the
morning on Sunday. 2kft winds from area VWPs have already reached
35-40 kts. Surface winds will ramp up quickly during mid-late
morning hours with sustained SW winds around 14-17 kts and gusts
up around 24-30 kts by afternoon. They will decrease some tomorrow
evening, but gusts up around 20 kts will still be possible. SHRA
will develop over the area during the late afternoon and evening
hours tomorrow and be accompanied by some MVFR vsby restrictions
and possible MVFR cigs for brief periods. Some isolated thunder
will also be possible. Cigs are expected to deteriorate further
just beyond this valid period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...DB
LONG TERM...DRS
AVIATION...SP
Hazardous weather outlook, Feb 29, 4:10 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
410 PM CST Sat Feb 29 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
410 PM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is some potential for heavy rainfall Sunday night through
Monday night. The highest potential is expected to be confined
mainly to western Kentucky.

Thunderstorm activity is possible Sunday night through Monday night.
Locally enhanced heavy rainfall and lightning will be the primary
concerns. A few strong thunderstorm wind gusts cannot be ruled out
Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Madrid

When
March 1, 12:00 AM CST to 8:00 PM CST
Where
New Madrid County, New Madrid to 1.62 mi SSW of Bayouville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.600, -89.530

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876677.